MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 25MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 25MM; STAPLE, IMPLANTABLE
Catalog Number ECS25B
Medical Device Problem Codes Failure to Form Staple (2579); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Fistula (1862)
Date of Event 11/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 12/19/2023.D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: what were the indications for surgery? did the patient receive any preoperative chemotherapy or radiation? were there any issues experienced with the device in the initial surgical procedure? what healthcare professional fired the device and what is his/her experience with the device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? was the device difficult to close? was the device difficult to fire? how may counter-clockwise revolutions of the adjusting knob were used to open the device? did the healthcare professional receive audible & tactile feedback when firing the device? were the donuts inspected? if so, please describe.Was a complete transection of the white breakaway washer visually confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.What is the current status of the patient? does the surgeon believe the post-operative complications were related to an alleged deficiency of the device or were there other contributing factors to include patient tissue condition? was a leak test performed? if so, what type and what was the result? was the staple line visualized endoscopically during the initial surgical procedure? how many days postoperative did the leak occur? how was the leak identified? what was observed at the site of the leak upon reoperation? how was the leak addressed? were there any issues experienced with the device in the initial surgical procedure? does the surgeon believe the post-operative stenosis was related to an alleged deficiency of the device or were there other contributing patient factors? please explain.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a gastric bypass at the gastro-jejunal anastomosis, after the stapling, the surgeon felt a slight jump of the device when it was removed.The cut of the tissue was properly performed.However, one of the staples was not completely closed.This led to a fistula which was observed by a blue test.The fistula was closed by a manual suture, leading a surgical delay.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 1/3/2024.Additional information was requested, and the following was obtained: what were the indications for surgery? obesity cure.Did the patient receive any preoperative chemotherapy or radiation? no.Were there any issues experienced with the device in the initial surgical procedure? no.What healthcare professional fired the device and what is his/her experience with the device? the surgeon used to use this device.Where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? unk.Did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? yes, always.Was the device difficult to close? no.Was the device difficult to fire? no.How may counter-clockwise revolutions of the adjusting knob were used to open the device? 2.Did the healthcare professional receive audible & tactile feedback when firing the device? yes.Were the donuts inspected? yes and they were ok.Was a complete transection of the white breakaway washer visually confirmed? yes.Were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location: unk what is the current status of the patient? good clinical evolution.Does the surgeon believe the post-operative complications were related to an alleged deficiency of the device or were there other contributing factors to include patient tissue condition? no.Was a leak test performed? if so, what type and what was the result? yes, and the results were ok.Was the staple line visualized endoscopically during the initial surgical procedure? no.How many days postoperative did the leak occur? immediately.How was the leak identified? immediate blue test: immediate reaction and suture stitch for complete the anastomosis.How was the leak addressed? suture stitch in u shape.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/12/2024.Batch #343c23.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the ecs25b device arrived with no apparent damage with anvil missing.The breakaway washer was not present, and there were no staples present, indicating that the device achieved a full firing stroke.In addition, the washer and knife were noted to have nicks.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.No malformed staples were noted at anytime during the functional testing.The damage on the knife and washer is consistent when the device is fired over an already existing staple line, hard object or thicker tissue than indicated.Please reference the instruction for use for more information.The event described could not be confirmed as the device performed without any difficulties.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: the firing stroke must be completed.Do not partially fire the instrument.Incomplete firing can result in malformed staples, incomplete cut line, bleeding, and leakage from the staple line and/or difficulty removing the device.Ensure that the firing trigger is fully squeezed to ensure proper staple formation and cutting of tissue.If excessive force is required to close the device, this may indicate there is too much tissue or thickened tissue in the device.Attempting to fire the instrument in this condition may result in poor staple line integrity with possible leakage or disruption.In addition, instrument damage or failure may result.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 343c23, and no non-conformances related to the reported complaint condition were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/3/2024 additional information was requested, and the following was obtained: does the surgeon believe the post-operative complications were related to an alleged deficiency of the device? were there other contributing factors to include patient tissue condition? answer: no post-operative complications no other contributing factors upon review of the information provided, it was concluded that this event does not meet the fda defined criteria for a serious injury, and has been revised to a malfunction.B1, b2, h1.

Brand Name
CIRCULAR MECH XL SEAL 25MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
PR  
3035526892
MDR Report Key18354567
Report Number3005075853-2023-09603
Device Sequence Number6794481
Product Code GDW
UDI-Device Identifier10705036022923
UDI-Public10705036022923
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECS25B
Device Lot NumberA9CV8D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/08/2023
Supplement Date Received by Manufacturer12/18/2023
02/27/2024
03/19/2024
Initial Report FDA Received Date12/19/2023
Supplement Report FDA Received Date01/03/2024
03/12/2024
04/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown